Increased quinidine plasma concentrations during administration of verapamil: A new quinidine-verapamil interaction

Richard G. Trohman, Daneil M. Estes, Agustin Castellanos, Andres R. Palomo, Robert J Myerburg, Kenneth M. Kessler

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

A number of drug interactions that involve quinidine have been reported.1 These include both pharmacokinetic interactions in which plasma concentrations of other drugs, most notably digoxin, are influenced by quinidine, and pharmacologic interactions. The latter is exemplified by a recent report of marked hypotension when intravenous verapamil was given to patients receiving oral quinidine preparations.2 This hypotension was presumably due to α-adrenergic blockade and the peripheral vasodilatation was a result of both quinidine and verapamil. We report a patient with cyanotic congenital heart disease and atrial flutter with 1:1 atrioventricular conduction who had a previously unreported quinidine-verapamil pharmacokinetic interaction.

Original languageEnglish
Pages (from-to)706-707
Number of pages2
JournalThe American journal of cardiology
Volume57
Issue number8
DOIs
StatePublished - May 3 1986

Fingerprint

Quinidine
Verapamil
Hypotension
Pharmacokinetics
Atrial Flutter
Digoxin
Drug Interactions
Vasodilation
Adrenergic Agents
Heart Diseases
Pharmaceutical Preparations
verapamil drug combination quinidine

ASJC Scopus subject areas

  • Cardiology and Cardiovascular Medicine

Cite this

Increased quinidine plasma concentrations during administration of verapamil : A new quinidine-verapamil interaction. / Trohman, Richard G.; Estes, Daneil M.; Castellanos, Agustin; Palomo, Andres R.; Myerburg, Robert J; Kessler, Kenneth M.

In: The American journal of cardiology, Vol. 57, No. 8, 03.05.1986, p. 706-707.

Research output: Contribution to journalArticle

Trohman, Richard G. ; Estes, Daneil M. ; Castellanos, Agustin ; Palomo, Andres R. ; Myerburg, Robert J ; Kessler, Kenneth M. / Increased quinidine plasma concentrations during administration of verapamil : A new quinidine-verapamil interaction. In: The American journal of cardiology. 1986 ; Vol. 57, No. 8. pp. 706-707.
@article{e53ee12f2771401285315539f021dd8e,
title = "Increased quinidine plasma concentrations during administration of verapamil: A new quinidine-verapamil interaction",
abstract = "A number of drug interactions that involve quinidine have been reported.1 These include both pharmacokinetic interactions in which plasma concentrations of other drugs, most notably digoxin, are influenced by quinidine, and pharmacologic interactions. The latter is exemplified by a recent report of marked hypotension when intravenous verapamil was given to patients receiving oral quinidine preparations.2 This hypotension was presumably due to α-adrenergic blockade and the peripheral vasodilatation was a result of both quinidine and verapamil. We report a patient with cyanotic congenital heart disease and atrial flutter with 1:1 atrioventricular conduction who had a previously unreported quinidine-verapamil pharmacokinetic interaction.",
author = "Trohman, {Richard G.} and Estes, {Daneil M.} and Agustin Castellanos and Palomo, {Andres R.} and Myerburg, {Robert J} and Kessler, {Kenneth M.}",
year = "1986",
month = "5",
day = "3",
doi = "10.1016/0002-9149(86)90870-2",
language = "English",
volume = "57",
pages = "706--707",
journal = "American Journal of Cardiology",
issn = "0002-9149",
publisher = "Elsevier Inc.",
number = "8",

}

TY - JOUR

T1 - Increased quinidine plasma concentrations during administration of verapamil

T2 - A new quinidine-verapamil interaction

AU - Trohman, Richard G.

AU - Estes, Daneil M.

AU - Castellanos, Agustin

AU - Palomo, Andres R.

AU - Myerburg, Robert J

AU - Kessler, Kenneth M.

PY - 1986/5/3

Y1 - 1986/5/3

N2 - A number of drug interactions that involve quinidine have been reported.1 These include both pharmacokinetic interactions in which plasma concentrations of other drugs, most notably digoxin, are influenced by quinidine, and pharmacologic interactions. The latter is exemplified by a recent report of marked hypotension when intravenous verapamil was given to patients receiving oral quinidine preparations.2 This hypotension was presumably due to α-adrenergic blockade and the peripheral vasodilatation was a result of both quinidine and verapamil. We report a patient with cyanotic congenital heart disease and atrial flutter with 1:1 atrioventricular conduction who had a previously unreported quinidine-verapamil pharmacokinetic interaction.

AB - A number of drug interactions that involve quinidine have been reported.1 These include both pharmacokinetic interactions in which plasma concentrations of other drugs, most notably digoxin, are influenced by quinidine, and pharmacologic interactions. The latter is exemplified by a recent report of marked hypotension when intravenous verapamil was given to patients receiving oral quinidine preparations.2 This hypotension was presumably due to α-adrenergic blockade and the peripheral vasodilatation was a result of both quinidine and verapamil. We report a patient with cyanotic congenital heart disease and atrial flutter with 1:1 atrioventricular conduction who had a previously unreported quinidine-verapamil pharmacokinetic interaction.

UR - http://www.scopus.com/inward/record.url?scp=0022539154&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0022539154&partnerID=8YFLogxK

U2 - 10.1016/0002-9149(86)90870-2

DO - 10.1016/0002-9149(86)90870-2

M3 - Article

C2 - 3953464

AN - SCOPUS:0022539154

VL - 57

SP - 706

EP - 707

JO - American Journal of Cardiology

JF - American Journal of Cardiology

SN - 0002-9149

IS - 8

ER -